Wyoming, 2003

Winter Storm in Wyoming, March 17 to 18, 2003

March 17 to 18, 2003 · NWS UNR · 4 events in 4 counties and zones

A potent winter storm slowly moved across the central Rockies and through the northern Plains, bringing heavy snow and strong winds to much of northeast Wyoming. Rain developed across the area during the day of the 17th and then gradually changed to snow from west to east during the evening and overnight hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A potent winter storm slowly moved across the central Rockies and through the northern Plains, bringing heavy snow and strong winds to much of northeast Wyoming. Rain developed across the area during the day of the 17th and then gradually changed to snow from west to east during the evening and overnight hours. Snow continued on the 18th as the wind began to increase in intensity, causing near blizzard conditions at times. The snow and wind finally began to taper off during the evening of the 18th. Snowfall amounts were heaviest across Campbell County, where 8 to 12 inches of snow were common, with drifts 2 to 3 feet deep. Snowfall amounts across Crook and Weston counties were generally in the 4 to 8 inch range, with lesser amounts along the South Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 17, 2:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 17, 2:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MST MON MAR 17 2003

CURRENT SURFACE ANALYSIS SHOWS INVERTED TROUGH EXTENDING ACROSS
EXTREME WESTERN SOUTH DAKOTA...WITH LARGE UPPER LOW STILL DEVELOPING
OVER SOUTHERN UTAH. VERY STRONG WARM AIR ADVECTION IS FORECAST BY
ALL MODELS THIS EVENING THROUGH EARLY TUESDAY OVER WESTERN SD AND
NORTHEASTERN WYOMING...GENERALLY OVER AND WEST OF THE INVERTED
TROUGH. PRECIPITATION ON THE INCREASE AT THIS TIME OVER THE
AREA...AND APPEARS LIKE THE MODEL SOLUTIONS ARE ON TRACK.
INSTABILITY OVER THE SOUTH AND SOUTH CENTRAL SHOULD LEAD TO SOME
CONVECTION LATER THIS AFTERNOON AND EARLY EVENING. THIS SAID...WITH
TEMPS CURRENTLY NEAR 40...AND THE UPPER 30S...WITH STRONG EASTERLY
FLOW INTO THE AREAS WITH DEWPOINTS IN THE 40S...BELIEVE THAT COOLING
MUCH COOLING WILL BE DIFFICULT TO ACHIEVE.  BUT WITH HEAVY
PRECIP...SHOULD SEE ENOUGH COOLING THROUGH MELTING TO TURN TO SNOW
AND ACCUMULATE OVER NORTHEAST WYOMING AND THE BLACK HILLS.
THUS...HAVE CONTINUED THE WARNING IN THESE AREAS. FOOTHILLS AND
NORTHWEST SOUTH DAKOTA WILL BE ON THE RAIN SNOW LINE...AND THUS HAVE
BEEN PUT INTO A WATCH UNTIL THE SITUATION IS CLARIFIED. SOME
FREEZING RAIN ALSO POSSIBLE IN THE NORTHWEST WHERE WARM AIR IS
PUSHING OVER NEAR OR JUST SUB FREEZING SURFACE TEMPS...THIS IS IN
LINE WITH BISMARCK THINKING.  AS SYSTEM ORGANIZES TO THE SOUTH OF
THE CWA...FOCUS OF PRECIPITATION SHIFTS SOUTH TO THE MORE
DYNAMICALLY FAVORED AREAS CLOSER TO THE CICULATION...AND BELIEVE
THAT A LULL IN THE PRECIPITATION DURING THE DAY TOMORROW IS
LIKELY...BEFORE ANOTHER SURGE TOMORROW NIGHT. BY THIS TIME...COOLER
AIR SHOULD BE IN PLACE AND HAVE MOST OF THE CWA AS SNOW.

THE EXTENDED HAS BEEN LEFT MUCH AS IT WAS.

.UNR...WINTER STORM WARNING TONIGHT THROUGH TUESDAY NIGHT FOR
       NORTHEASTERN WYOMING AND THE BLACK HILLS.
    ...WINTER STORM WATCH FOR THE NORTHERN FOOTHILLS AND PORTIONS
       OF FAR NORTHWESTERN SOUTH DAKOTA LATE TONIGHT THROUGH TUESDAY
       NIGHT...
    ...WINTER STORM WATCH FOR THE EASTERN FOOTHILLS TUESDAY AND
       TUESDAY NIGHT.

BAK
Hazardous weather outlook, Mar 17, 6:20 AM MST, 12 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
620 AM MST MON MAR 17 2003

...WINTER STORM WARNING TODAY THROUGH TUESDAY NIGHT FOR NORTHEASTERN
WYOMING AND THE BLACK HILLS...

...WINTER STORM WATCH TONIGHT THROUGH TUESDAY NIGHT FOR THE NORTHERN
AND EASTERN FOOTHILLS...ALONG WITH HARDING AND BUTTE COUNTIES OF
NORTHWESTERN SOUTH DAKOTA...

...HEAVY RAIN AND SNOW ARE EXPECTED ACROSS NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA TODAY THROUGH WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL STORM SYSTEM WILL MOVE OUT ONTO THE CENTRAL PLAINS TODAY.
THIS WILL DRAW COLDER AIR SOUTHWARD TO THE LEE OF THE ROCKIES ACROSS
NORTHEASTERN WYOMING AND ABUNDANT WARM MOIST AIR NORTHWARD ACROSS
WESTERN SOUTH DAKOTA. THE WARM AIR OVERUNNING THE COLDER AIR WILL
PRODUCE HEAVY SNOW OVER NORTHEASTERN WYOMING AND THE BLACK
HILLS...STARTING TODAY. RAIN IS EXPECTED TO CHANGE OVER TO SNOW OVER
THE NORTHERN AND EASTERN FOOTHILLS...AND OVER PORTIONS OF
NORTHWESTERN SOUTH DAKOTA LATER TONIGHT. ALSO...THERE WILL BE A
CHANCE OF THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE SLOW MOVING STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION ON
TUESDAY AND TUESDAY NIGHT. BY THE TIME THE SNOW TAPERS OFF ON
WEDNESDAY...HEAVY WET SNOW ACCUMULATIONS ARE EXPECTED TO REACH UP TO
A FOOT OVER PORTIONS OF NORTHEASTERN WYOMING...UP TO 2 FEET OR MORE
OVER PORTIONS OF THE NORTHERN BLACK HILLS...UP TO 10 INCHES OVER
PORTIONS OF THE SOUTHERN BLACK HILLS...WITH MORE THAN 6 INCHES
POSSIBLE OVER THE NORTHERN AND EASTERN FOOTHILLS AND OVER PORTIONS
OF HARDING AND BUTTE COUNTIES IN NORTHWESTERN SOUTH DAKOTA.

ONE TO TWO INCHES OF LIQUID PRECIPITATION FROM TODAY THROUGH
TUESDAY NIGHT LOOKS LIKELY AT THIS TIME...WITH LOCALIZED AMOUNTS IN
EXCESS OF 3 INCHES POSSIBLE IN FAVORED UPSLOPE AREAS OF THE EASTERN
AND NORTHERN FOOTHILLS AND THE NORTHERN BLACK HILLS.

AFTER THE RECENT STRETCH OF WARM WEATHER...MELTING SNOW AND
RAIN...THE GROUND ACROSS MUCH OF THE AREA IS SATURATED AND HEAVY
RAINS HAVE THE POTENTIAL TO CAUSE SOME RIVERS AND CREEKS TO RISE TO
NEAR FLOOD LEVELS LATER THIS WEEK.

AT THIS TIME...IT APPEARS THAT THE BELLE FOURCHE RIVER AND SPEARFISH
AND BOX ELDER CREEKS HAVE THE MOST POTENTIAL FOR FLOODING...ALTHOUGH
ALL STREAMS AND RIVERS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA SHOULD BE MONITORED FOR RISING WATER DURING THE REST OF THIS
WEEK.

GR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
March 17, 7:00 PM MST to March 18, 11:00 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
March 17, 7:00 PM MST to March 18, 11:00 PM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
March 17, 8:00 PM MST to March 18, 11:00 PM MST
Where
Western Crook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
March 17, 8:00 PM MST to March 18, 11:00 PM MST
Where
Weston forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346078, 5346079, 5346080, 5346081.